Practice educators and mentors are now expected to have the skills and techniques needed to implement a ‘learning skills through simulation’ program into established curricula, yet using simulation to teach while of huge importance – requires careful and time-consuming planning. This valuable resource takes away some of that burden by providing clear, ready-made activities and guidance from leading practitioners in a range of fields, which healthcare and practice educators and mentors can use to enhance their teaching of all the essential and commonly-taught clinical and management skills and knowledge.
Dedicated chapters, which all follow a defined step-by-step format, provide simulation scenarios, alongside facilitator guidance, which will help develop confidence in the teaching of key skills such as:
Drug administration; Conflict management; Infection control; Breaking bad news; Catheter and bowel care
These scenarios and accompanying guidance can be used as a framework for teaching, promoting a greater understanding of the skill being taught, and providing a risk-free opportunity for the student to practice their clinical and managerial skills and judgment.
Chapter 16: Drug Administration Errors
Drug Administration Errors
The aim of this chapter is to address four main areas:
- The most common types of errors
- Why errors occur (the influencing factors)
- Strategies to reduce errors
- Good practice for avoiding medication errors.
By the conclusion of this chapter, the learner should be able to:
- Define what a medication error is and discuss definitions commonly used
- Discuss the most common types of errors
- Recognise why errors occur (influencing factors) and the strategies to reduce errors.
The term ‘medication error’ can be defined as a mistake that happens in the stages of either prescribing, dispensing or administration of medication where a patient is injured, killed or potential harm could arise (Wolf, 1989).[Page 221]
Another definition of a medication error is any preventable event that may cause or lead to inappropriate medication ...